Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 215, NWS Springfield, MO

August 25, 2016Dade County, Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2016, 8:30 PM CDT for Dade County, Greene County, Polk County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2016, 8:30 PM CDT (01:30 UTC)
Expired
Aug 25, 2016, 8:56 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dade County, MO, Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:48 PM CDTTSTM WND DMG3 Wsw Walnut Grove, MODELAYED REPORT...WINDS ESTIMATED AT 60MPH ALSO HAD MINOR DAMAGE ON DECK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS53 KSGF 260130
SVRSGF
MOC057-077-167-260215-
/O.NEW.KSGF.SV.W.0215.160826T0130Z-160826T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DADE COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN GREENE COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN POLK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 915 PM CDT

* AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EVERTON...OR
  9 MILES SOUTHEAST OF GREENFIELD...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STOCKTON LAKE...                  ASH GROVE...
  WALNUT GROVE...                   MORRISVILLE...
  EVERTON...                        DADEVILLE...
  ALDRICH...                        BRIGHTON...
  EUDORA...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FLASH FLOODING MAY DEVELOP AT ANY TIME. IF YOU SEE FLOODED ROADS,
TURN AROUND DONT DROWN.

&&

LAT...LON 3728 9375 3731 9382 3758 9359 3749 9329
      3728 9362
TIME...MOT...LOC 0129Z 228DEG 25KT 3735 9369 

HAIL...1.00IN
WIND...60MPH
 
$$

GRIFFIN
1 follow-up statement
777 
WWUS53 KSGF 260156
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT THU AUG 25 2016

MOC057-077-167-260205-
/O.CAN.KSGF.SV.W.0215.000000T0000Z-160826T0215Z/
DADE MO-GREENE MO-POLK MO-
856 PM CDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DADE...
NORTHWESTERN GREENE AND SOUTHWESTERN POLK COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN AND
FLASH FLOODING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3728 9375 3731 9382 3758 9359 3749 9329
      3728 9362
TIME...MOT...LOC 0154Z 228DEG 25KT 3748 9352 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:58 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 25, 5:58 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CDT THU AUG 25 2016

.SYNOPSIS...
Issued at 246 PM CDT Thu Aug 25 2016

A surface boundary was located from southeast Kansas into northern
Missouri early this afternoon. Instability has developed south and
east of the boundary with surface based CAPES of 3000-4000 j/kg
over the Ozarks. 0-6 bulk shear was between 30-40kts. Main focus
over the short term period will be with convection potential,
especially over our northwestern 1/3 of the CWA.

&&

.SHORT TERM...(This evening through Friday)
Issued at 246 PM CDT Thu Aug 25 2016

For the remainder of this afternoon and tonight, we are
anticipating some scattered convection to begin firing up shortly
over extreme southeast Kansas and the Missouri Ozarks. More
organized convection is expected to our north and west again
tonight. PW values along the front to our northwest tonight will
be between 1.7 and 1.9 in. and our surrounding WFO neighbors to
our north and west will be issuing a flash flood watch for
tonight, given the already heavy rainfall from last night. Over
our area, main concern will be in our northwest 1/3 of the CWA
which could get the eastern extent of this convection tonight, but
at this time we are not expecting enough in the way to warrant a
watch in our cwa and we also did not get the rainfall as did the
areas to our northwest last night.

.LONG TERM...(Friday Night through Thursday)
Issued at 246 PM CDT Thu Aug 25 2016

The front is expected to hang around the area through the weekend
with continued chances for scattered convection anticipated. At
this time we are not expecting organized severe storms, but could
see some strong storms develop during the afternoon on Friday near
the frontal boundary. Cloud cover and scattered convection will
keep temperatures down slightly with highs generally in the mid to
upper 80s.

Can't rule out thunderstorm chances on a daily basis given the
high moisture content and weak disturbances pushing through the
area. Little change in daily temperatures is expected through the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu Aug 25 2016

Scattered convection will occur for a few hours this evening,
mainly affecting the JLN terminal. Have also thrown in a vcts for
SGF at the onset. Additional convection will fire up overnight as
the low level jet develops with most of that activity remaining
north and west of the CWA. Within the convection do bring down to
MVFR and outside of convection keep in VFR.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Aug 25, 8:13 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT THU AUG 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
813 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STRONG TO SEVERE THUNDERSTORMS WILL PERSIST INTO THE LATE
  EVENING AND OVERNIGHT HOURS. A FEW OF THE STRONGER STORMS WILL
  CONTAIN DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE
  HAIL UP TO THE SIZE OF QUARTERS.

  FLASH FLOODING IS ALSO EXPECTED ACROSS SOUTHWEST MISSOURI.
  AREAS OF SOUTHWESTERN POLK COUNTY WILL EXPERIENCE SIGNIFICANT
  FLASH FLOODING DUE TO TRAINING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL THEN BE POSSIBLE ON A DAILY BASIS FROM
  FRIDAY THROUGH NEXT TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL
  REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSOURI AND
  EXTREME SOUTHEASTERN KANSAS INTO NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 25, 7:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 SW MORRISVILLE        37.46N 93.45W
08/25/2016  E60 MPH          POLK               MO   CO-OP OBSERVER

            SECOND SET OF DAMAGING WIND GUSTS ESIMATED AT 60 MPH
            OCCURED AT RESIDENCE OF COOP OBSERVER

&&

BURCHFIELD
Local storm report, Aug 25, 7:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
08/25/2016                   POLK               MO   FIRE DEPT/RESCUE

            LOCAL FIRE DEPARTMENT OBSERVED MULTIPLE TREES DOWN IN
            MORRISVILLE FROM SEVERE THUNDERSTORM WIND GUSTS.

&&

DCRAMER
Local storm report, Aug 25, 7:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E SENECA              36.84N 94.52W
08/25/2016  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

DCRAMER
Special weather statement, Aug 25, 7:53 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT THU AUG 25 2016

MOZ055-260130-
BENTON MO-
753 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON COUNTY UNTIL
830 PM CDT...

AT 752 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WARSAW...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
WARSAW...                         RACKET...
WHITAKERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3814 9349 3832 9351 3837 9325 3816 9321
TIME...MOT...LOC 0052Z 270DEG 13KT 3821 9346

TERRY
Local storm report, Aug 25, 7:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SENECA                  36.84N 94.61W
08/25/2016                   NEWTON             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN IN SENECA

&&

BURCHFIELD
Special weather statement, Aug 25, 8:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT THU AUG 25 2016

MOZ055-067-260200-
BENTON MO-ST. CLAIR MO-
818 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHWESTERN BENTON COUNTIES UNTIL 900 PM CDT...

AT 818 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOWRY CITY...OR 15 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN STATE PARK...              TRUMAN LAKE...
WARSAW...                         OSCEOLA...
LOWRY CITY...                     ICONIUM...
PALO PINTO...                     RACKET...
WHITAKERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR TRUMAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3817 9323 3798 9377 3817 9394 3821 9388
      3820 9356 3822 9357 3822 9356 3821 9353
      3844 9351 3845 9349
TIME...MOT...LOC 0118Z 235DEG 27KT 3814 9374

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:01 PM CDTSevere Thunderstorm WarningSGFGreene, Polk59 min
Aug 25, 7:14 PM CDTFlash Flood WarningSGFPolk6 hr
Aug 25, 7:17 PM CDTSevere Thunderstorm WarningSGFHickory, Polk28 min
Aug 25, 7:26 PM CDTSevere Thunderstorm WarningSGFNewton50 min
Aug 25, 7:29 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster46 min
Aug 25, 7:49 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede26 min
Aug 25, 7:53 PM CDTSpecial Weather StatementSGFBenton37 min
Aug 25, 7:59 PM CDTSevere Thunderstorm WarningSGFGreene, Polk61 min
Aug 25, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster38 min
Aug 25, 8:18 PM CDTSpecial Weather StatementSGFSt. Clair42 min
Aug 25, 8:22 PM CDTFlash Flood WarningSGFPolk10 hr
Aug 25, 8:34 PM CDTSpecial Weather StatementSGFLawrence41 min
Aug 25, 8:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair21 min
Aug 25, 8:42 PM CDTSpecial Weather StatementSGFCedar48 min
Aug 25, 8:43 PM CDTSevere Thunderstorm WarningSGFCedar47 min
Aug 25, 9:24 PM CDTSpecial Weather StatementSGFCedar, Dade, Polk51 min
Aug 25, 9:29 PM CDTSpecial Weather StatementSGFBenton46 min
Aug 25, 9:48 PM CDTSpecial Weather StatementSGFCedar42 min
Aug 26, 1:07 AM CDTAreal Flood WarningSGFPolk8 hr
Aug 26, 4:14 PM CDTSevere Thunderstorm WarningSGFTexas50 min
Aug 26, 4:52 PM CDTSpecial Weather StatementSGFPhelps38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.